Even though Zarontin is not addicting, stopping the medication too quickly can cause withdrawal symptoms. If you suddenly stop taking Zarontin, it can increase your risk of seizures or cause absence seizures to last for a long period of time. Therefore, you should not stop taking Zarontin without your healthcare provider's approval. He or she will likely recommend slowly weaning you off the medication to avoid Zarontin withdrawal symptoms.
Zarontin Withdrawal: An IntroductionZarontin® (ethosuximide) is a prescription epilepsy medication used to control absence seizures, also known as petit mal seizures. As with most seizure medications, you should not stop taking Zarontin without your healthcare provider's approval. Also, quickly stopping Zarontin is not recommended. Although Zarontin is not addicting and is not likely to be abused, stopping it too quickly can make seizures worse.
Zarontin Withdrawal SymptomsThe most significant Zarontin withdrawal symptom is seizures. Suddenly stopping Zarontin can increase your risk of seizures and can cause absence seizures to last for a long period of time (known medically as petit mal status epilepticus).
Limiting Zarontin WithdrawalTypically, your healthcare provider will suggest that you slowly wean yourself off Zarontin, in order to avoid seizures or other withdrawal symptoms. Even if you are switching to another epilepsy medication, your healthcare provider may still recommend slowly stopping Zarontin. The exact way your healthcare provider suggests you stop taking Zarontin will vary, depending on your Zarontin dosage, how long you have been taking Zarontin, and whether you are starting a new seizure medication.
If you stop taking Zarontin before you have reached an effective dose of your new medication (or if your new medication does not work for you), you are still at risk for seizures. Be sure to talk with your healthcare provider before stopping Zarontin. Also, let your healthcare provider know if you notice any bothersome symptoms after stopping Zarontin.